Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 119, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 14, 2004, 4:43 PM EDT for Pittsylvania County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 4:43 PM EDT (20:43 UTC)
- Expired
- Jul 14, 2004, 5:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 142043 SVRRNK VAC143-142130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 443 PM EDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 530 PM EDT * AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF DRY FORK...OR ABOUT 5 MILES SOUTHWEST OF CHATHAM...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... DRY FORK... BLAIRS... KEELING... JAVA... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3689 7954 3670 7956 3665 7923 3688 7917 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:12 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 14, 3:12 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 312 PM EDT WED JUL 14 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... COLD FRONT CURRENTLY PUSHING INTO THE NORTHWESTERN PART OF THE CWA. ONLY MINIMAL SHOWERS AND THUNDERSTORM ACTIVITY FORMING ALONG IT. BETTER INSTABILITY IS TO OUR EAST WITH AN ASSOCIATED SURFACE TROUGH AND TO OUR SOUTHWEST WHERE MOISTURE CONVERGENCE HAS BEEN BETTER. STRONG TO SEVERE ACTIVITY HAS BEEN FORMING ALONG THE TROUGH TO THE EAST. TIMING OF THE FRONT AND ASSOCIATED PRECIP SHOULD YIELD SCATTERED SHOWERS AND STORMS ACROSS PRIMARILY THE EASTERN PART OF THE AREA...ENDING AROUND 10 PM. HAVE COORDINATED WITH SPC TO CANCEL THE TORNADO WATCH FROM OUR CWA. WILL CONTINUE WITH A DRY AND COOLER THAN NORMAL FORECAST THURSDAY INTO EARLY SATURDAY ON THE BACKSIDE OF THE EXITING FIRST TROUGH...AND AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... THE GENERAL TROUGHY PATTERN IN THE EAST DOES NOT GO AWAY...BUT IS REINFORCED BY ADDITIONAL SHORTWAVE TROUGH DIVING INTO IT FROM CANADA THIS WEEKEND. LATEST MODEL SOLUTIONS ARE IN FAIRLY GOOD AGREEMENT OF CLOSING OFF AN UPPER LOW OVER THE REGION. THE ECMWF AND CANADIAN SOLUTION LIFTS THIS LOW NORTHEAST FASTER THAN THAT OF THE GFS. WILL FAVOR THE GFS AS ONCE THE LOW GETS SEPARATED FROM THE MAIN JET...ESPECIALLY IN THE SUMMER TIME...BELIEVE THE SLOWER SOLUTION WILL PAN OUT THE CLOSEST TO REALITY. WILL HAVE DAYTIME SCATTERED SHOWERS AND STORMS AND NIGHTTIME ISOLATED SHOWERS AND STORMS FROM LATE SATURDAY THROUGH WEDNESDAY AS THE LOW PARKS OVERHEAD. ALSO WILL FAVOR TEMPERATURES A LITTLE LOWER THAN THAT OF GUIDANCE. && .AVIATION... STRONGER STORMS LOOK TO BE DEVELOPING IN THE LEE TROF EAST OF LYH/DAN AND WILL BE MOVING EAST. ANOTHER BAND OF SHOWERS IS DEVELOPING AHEAD OF THE FRONT IN THE SE WV MTNS AND FAR SW VA. THIS BAND WILL CONTINUE MOVG EAST THE REST OF THIS AFT IN THE MTNS AND INTO EARLY EVENING IN IN THE PIEDMONT. THERE IS STILL A STRONG WNW LOW LEVEL WIND REGIME OF 20 TO 35 KTS. THE BAND OF SHOWERS MAY DEVELOP INTO THUNDERSTORMS AS THEY MOVE EAST...BUT IT DOES NOT LOOK LIKE THEY WILL BE SEVERE AT THIS TIME. I HAVE PUT VICINITY THUNDERSTORMS IN ALL TAFS FOR A WINDOW OF TIME THAT THE PRE-FRONTAL BAND WILL BE PASSING BY...WITH TEMPO MVFR SHOWERS. THERE WILL PROBABLY BE A PERIOD OF IFR TONIGHT AT BLF...POSSIBLY LWB BEHIND THE FRONT IN THE NW FLOW COLD AIR ADVECTION. VFR ALL SITES THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...TORNADO WATCH FOR ZONES VAZ046-047-058-059 CANCELLED. WV...NONE. && SHORT TERM...DS LONG TERM...DS AVIATION...JJ
Hazardous weather outlook, Jul 14, 5:48 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 548 AM EDT WED JUL 14 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-150946- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 548 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A COLD FRONT WILL DROP SOUTH ACROSS OUR REGION THIS AFTERNOON AND EVENING. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE FOR DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
In the hours before
Special weather statement, Jul 14, 12:27 PM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT WED JUL 14 2004 NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-142200- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA- CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GRAYSON VA- HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC- WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 1227 PM EDT WED JUL 14 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... A COLD FRONT WILL DROP SOUTH ACROSS OUR REGION LATE THIS AFTERNOON AND EVENING. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY IN THE FOOTHILLS AND PIEDMONT AREAS. SOME OF THE STORMS COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE FOR DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. SKYWARN SPOTTERS MAY NEED TO BE ACTIVATED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 06
Special weather statement, Jul 14, 12:35 PM EDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 PM EDT WED JUL 14 2004 VAZ047-141700- BUCKINGHAM- 1235 PM EDT WED JUL 14 2004 A STRONG THUNDERSTORM IS MOVING EASTWARD ACROSS MAINLY THE NORTHERN HALF OF THE COUNTY. WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THIS STORM...AS WELL AS HEAVY DOWNPOURS. THE STORM IS MOVING TO THE EAST AT AROUND 20 MPH...AND SHOULD BE OUT OF THE COUNTY BY 1 PM. BS
Local storm report, Jul 14, 1:56 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL 4 N BUCKINGHAM 37.61N 78.55W
07/14/2004 0.88 INCH BUCKINGHAM VA LAW ENFORCEMENT
0100 PM HAIL DILLWYN 37.53N 78.45W
07/14/2004 1.00 INCH BUCKINGHAM VA PUBLIC
&&
GALLOWAYSpecial weather statement, Jul 14, 3:15 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT WED JUL 14 2004 VAZ046-047-058-059-142030- APPOMATTOX VA-BUCKINGHAM VA-CHARLOTTE VA-HALIFAX VA- 315 PM EDT WED JUL 14 2004 THE TORNADO WATCH WHICH WAS IN EFFECT FOR THE AREA HAS BEEN CANCELED. A COLD FRONT WILL SWEEP THROUGH THE AREA THIS EVENING...AND THERE IS STILL A THREAT OF A THUNDERSTORM THROUGH ABOUT 8:00 PM. ANY THUNDERSTORM INTO EARLY EVENING WILL LIKELY HAVE STRONG WIND GUSTS OF AROUND 40 MPH. AN ISOLATED STORM MAY STILL PRODUCE DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:44 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 46 min |
| Jul 14, 5:09 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 51 min |
| Jul 14, 5:28 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 47 min |
| Jul 14, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.